A friend of mine who was not feeling well; she was experiencing headaches, feeling very spacey, and having trouble concentrating. She contributed the symptoms to a migraine on the horizon, but it ended up being a side effect from the chemical sweetener, aspartame. My friend is not alone.

I realize this (chemical) ingredient is controversial, however, it has proven to be harmful time and time again. Did you know that the lab testing done for FDA approval was done on animals only and not on humans? Since approved, most Americans have become the guinea pigs and, quite often, develop symptoms and major health issues that are linked back to aspartame. I even have heard stories where people were misdiagnosed with a serious disease and treated for it, only to find out it was a side effect of aspartame. Once removed, the patient makes significant improvements and those who remove it completely never have another symptom(s).

Aspartame, also known as Equal or NutraSweet, has been linked to numerous health issues. Somehow this chemical made its way into society, even though in 1980, the FDA Board of Inquiry (comprised of three independent scientists) confirmed that Aspartame “might induce brain tumors.” The FDA actually banned aspartame based on this finding, but obviously came to market anyway. This appears to be a sad case of money and politics.

This harmful ingredient breaks down into phenylalanine when it is then ingested and metabolized. Phenylalanine causes excessive action of neurons in the brain and it kills cells. Read that last line again. It kills brain cells. Research has shown that too much phenylalanine can trigger seizures, Attention Deficit Disorder (ADD), Attention Deficit Hyperactive Disorder (ADHD), as well as neurological, emotional, and behavioral disorders.

Many of the complaints that come into the FDA about food reactions pertain to aspartame. The FDA once listed 92 different symptoms associated with the use of NutraSweet. Symptoms confirmed through controlled studies include headaches/migraines, weight gain, dizziness, confusion, memory loss, drowsiness, depression, irritability, anxiety attacks, tingling and numbness, convulsions, heart palpitations, shortness of breath, chest pain, nausea, diarrhea, aggravation of diabetes, menstrual problems, joint pain, swollen lymph nodes, decreased vision, eye pain, ear ringing, noise intolerance and excessive thirst.

In 1995, the FDA stopped reporting aspartame reactions. This harmful ingredient should not be considered safe for human consumption. The FDA needs to receonsider their GRAS (Generally Regarded As Safe) label and protect the health of Americans. It is deceptive to label something as sugar-free, allow the consumer to think they are making a healthy choice, and then allow that chemical to poison their body.

It is estimated that over 6,000 food and drink products worldwide contain this popular artificial sweetener. Commonly found in diet sodas, sugar-free candy, gum, yogurt, ketchup, Crystal Light, Jello, pudding, nutritional bars, cereals, etc. Don’t fall into the the “Sugar-Free” marketing trap! Always read the labels and check the ingredients. If you or someone you love has had any of the above symptoms and is consuming aspartame, please remove related items immediately – It’s just a little choice that matters!

We welcome your experiences/comments below. Your story / comment may just save a life!!

Readings you may be interested in:
Aspartame controversy
Food Inc. (Also available on Video (Netflix, Blockbuster, your local library) or watch online
How Aspartame Became Legal
Dr. Mercola on Aspartame

 

6 Comments

  1. Susan R. on October 27, 2011 at 12:15 am

    I know someone who was diagnosed with Lupus. She removed Aspartame and within a month her test results came back negative!



  2. Seene on October 27, 2011 at 2:36 am

    thanks for this post! I am wondering if I removed my diet soda, if I will feel better!



    • Carol Ensminger on October 27, 2011 at 3:59 am

      I am so anti-diet soda! So, yes remove it and let us know how you doing!



  3. Manester99 on October 29, 2011 at 1:44 am

    I was drinking a lot of diet pop and was getting really bad headaches.  I had read somewhere that aspartame was very bad for you.  I quit drinking the diet pop that included the poison and I have not gotten a bad headache since.  Yes, I do agree that it should be taken off the market.  



  4. The ‘ins’ and ‘outs’ of Anxiety on November 14, 2011 at 12:31 pm

    […] Sugar: Remove all sugar as it can increase your anxiety by elevating stress hormones. Over-consumption of sugar can lead to insulin resistance and contributes to weight gain, arthritis, MS  cancer, candidiasis, depression, type 2 diabetes, digestive disorder, hypertension, obesity, panic and anxiety attacks. Completely remove all artificial sweeteners. Aspartame has been known to cause anxiety as ell as a host of other health issues. Read more on Aspartame. […]



  5. Choose Wisely – (Greek) Yogurt on October 20, 2013 at 3:22 am

    […] I’ll start with one of the more popular yogurt brands. Yoplait. I cringe when people choose this brand thinking they are making a healthy choice. Most of the yogurt varieties on the market have added sugar or additives. Have you ever looked at Yoplait’s ingredients? Although Yoplait’s removal of high-fructose corn syrup from its yogurts was a good move, it’s still packed with sugar and aspartame. (read more on how aspartame could be making you sick here). […]